EconPapers    
Economics at your fingertips  
 

Pandemic and containment policies in open economy

Yousha Liang, Kang Shi, Junjie Tang and Juanyi Xu

Journal of International Money and Finance, 2022, vol. 125, issue C

Abstract: This paper analyzes the economic and epidemiological externalities of containment policies in an open-economy setting with firm entry and exit, SIR virus transmission, and a production network. Motivated by empirical evidence that non-pharmaceutical intervention policies (such as workplace closure or social distancing) are substitutes for medication-related policies (healthcare facilities and vaccine development), we incorporated four types of containment policies into our model. We find the workplace closure policy is the most effective in pandemic management, and social distance is a beggar-thy-neighbor strategy. Furthermore, we evaluate the efficacy of existing policy combinations and compare them to the optimal policy choice in the cooperative and Nash equilibrium, and a “prepare-for-worst” situation. Inter-country policy collaboration allows each country to specialize in different policies while also improving overall welfare. Real-world policies differ from optimum policies in the cooperative and Nash equilibrium, but they are closer to the second-best policies in the “prepare-for-worst” scenario, in which the U.S. policies cannot be predicted.

Keywords: Pandemic; Containment policies; Open economy; Policy coordination (search for similar items in EconPapers)
JEL-codes: F41 F42 H87 I15 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560622000407
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:125:y:2022:i:c:s0261560622000407

DOI: 10.1016/j.jimonfin.2022.102637

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jimfin:v:125:y:2022:i:c:s0261560622000407